Linda

In February 2015, when Linda Wondrack of Boston, Mass. was diagnosed with rheumatoid arthritis, she began a program to relieve her symptoms by taking prednisone and sulfasalazine. On March 26, 2015, Wondrack began experiencing glossy eyes and extreme itching on her chest, some initial symptoms of a severe adverse drug reaction known as Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome or D.R.E.S.S. Syndrome.

Wondrack stopped taking sulfasalazine and had blood work done, as instructed by doctors. Wondrack then received an emergency call indicating that her liver enzyme numbers were at 446, while the normal range is typically below 40. Early on, Wondrack did not want to be hospitalized, as she did not yet know this was the beginning of an 18-month struggle with DRESS.

IMG_3030.JPG

On April 5, 2015, Wondrack began experiencing more symptoms including a temperature of 104.7 degrees fahrenheit, more facial and lymph node swelling and skin rashes. Wondrack was admitted to the Intensive Care Unit for several days until her temperature and unusually low blood pressure stabilized and then was transferred to the high care floor for the remainder of the week. During that week, Wondrack’s liver enzymes escalated to a count of nearly 2000, her skin opened and her lymph nodes swelled. Doctors then placed Wondrack on a higher dosage of prednisone. Every time Wondrack attempted to taper down off the prednisone, her rashes returned.

As a result of D.R.E.S.S., Wondrack lost muscle, could not run, lost balance and took a longer time climbing stairs. She felt as though her body was burning from the inside out as she endured chronic skin rashes, swollen liver and lymph nodes, itchiness and steroid-induced acne. Wondrack continued working from home for several weeks after being discharged from the hospital. By the end of June, Wondrack was tapering down her prednisone dosage from 85 mg per day at increments of 5 mg at a time. After getting her dosage down to 60 mg per day, Wondrack still suffered from persistent D.R.E.S.S. symptoms such as rashes, hair loss and face swelling.

In November of 2015, Wondrack inquired about stopping treatment with prednisone, as this drug has many unpleasant side effects. Wondrack was then placed on a high dosage of cyclosporine, a medication traditionally used to reduce organ transplant rejection as well as treat rheumatoid arthritis and psoriasis. While taking prednisone and cyclosporine from December 2015 to March 2016, Wondrack experienced negative side effects such as hair loss and high blood pressure. By March of 2016, Wondrack was able to taper completely off the prednisone, and then eventually stop taking cyclosporine. It took months for Wondrack’s body to function normally again and to get rid of the edema she experienced as a result of prolonged steroid usage.

In May of 2016, Wondrack began taking rheumatoid arthritis medication again, and by July she experienced less swelling. However, she experienced many other skin issues and took a significant number of antihistamines on a daily basis to reduce itching. Wondrack was mainly focused on preventing Vitamin D and B deficiencies and fungal infections that could result from her resuming her rheumatoid arthritis medication. After an 18-month battle with D.R.E.S.S., Wondrack’s skin healed and her liver enzymes returned to normal counts. Wondrack still takes antihistamines on a daily basis to treat lasting physical symptoms. Wondrack recently had a reaction to malaria medication while visiting South Africa, making her aware of her anxiety that D.R.E.S.S. could be triggered by any medication.

Additional helpful details:

 

  • Wondrack had extremely high white blood cell count and low lymphs.

  • Liver enzymes listed above were from six of the seven days of hospitalization. Wondrack also experienced drug-induced hepatitis and an inflamed liver. Doctors contemplated conducting a biopsy but ultimately did not.

  • It took four months for Wondrack’s enzymes to return to normal levels.

  • Wondrack’s blood work was very abnormal. She is able to provide significant blood work results upon request from March – December 2015 and after.